Texas, 2022

Damaging Wind in Texas, September 7, 2022

September 7, 2022 · NWS HGX · 1 event in 1 county or zone

A line of storms produced strong wind gusts as it passed through the Houston area during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of storms produced strong wind gusts as it passed through the Houston area during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 7, 11:21 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 7, 11:21 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1221 PM CDT Wed Sep 7 2022

...New AVIATION...

.SHORT TERM...
(Today through Thursday Night)
Issued at 359 AM CDT Wed Sep 7 2022

Activity over the Gulf waters are starting to blossom this morning
as the activity north of the CWA is also starting up. The forecast
issue for today looks to focus on the development up north and its
association with the pesky mid/upper low that is progged to slowly
drift south and close as it reaches the TX/LA coast. Dynamics with
this system (along with a shortwave rotating around it) and an in-
creasingly favorable jet pattern aloft should support scattered to
possibly numerous showers/thunderstorms over parts of the CWA des-
pite the lower PWs (1.4-1.5"). Not expecting any severe storms but
locally heavy rainfall will be possible this afternoon.

Coverage should decrease by this evening, but given the forecasted
proximity of the main upper low, isolated development could linger
through the overnight hours. But for tomorrow, rain chances should
be a bit lower as this system slowly tracks a little further east.
In the wake of this system, a deepening N/NE flow from the lower to
upper levels could help to dry/cool the SE TX air mass by tomorrow
night by a few degrees. Lows tonight are going to be mostly in the
lower 70s...to the upper 60s to around 70 tomorrow night. At/along
the immediate coast, lows will be in the mid to upper 70s. Daytime
highs today will continue to run in the lower to mid 90s over much
of the northern CWA...upper 80s south. For tomorrow, lower 90s for
inland areas...upper 80s near the coast. 41

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 359 AM CDT Wed Sep 7 2022

By Friday, the upper-level low will be meandering over the
Louisiana coast, bringing dry northerly flow into the region.
Latest guidance suggests even drier solutions with only slight
chances in the afternoon associated with weak seabreeze/low-level
convergence. The cut-off low wobbles over the Lower MS Valley
during the weekend. Some mid-lvl shortwaves will move close to our
region, bringing enough forcing to develop an isolated
shower/storm or two across our far eastern counties on Saturday.
The cut-off low finally weakens by Sunday ahead of a strengthening
upper-lvl low over the Great Lakes/Middle MS Valley regions. This
low will drag a cool front southward across the Plains Sunday
into Monday. While there is still some differences in
timing/strength with the FROPA, general consensus bring it by
early Monday. Not much is anticipated with the passage of this
frontal boundary, other than a few showers/storms (mainly south of
I-10) and a wind shift. Behind the front, drier air filters in as
a sfc high builds over the Plains. This FROPA will not bring a
significant change in temperatures; however, it'll feel less muggy
as sfc dewpoints drop into the 60s to low 70s degF range. In
terms of temperatures, a gradual warming trend is expected through
the long-term period with highs climbing from the upper 80s to
low 90s.

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1221 PM CDT Wed Sep 7 2022

Morning storms north of the area have collapsed. However, there is
a good likelihood they restart this afternoon, and make their way
south into the early evening. This is reflected in a period of
VCTS at all terminals beginning at 20Z in the north and carrying
on to 02Z near the coast. Have a TEMPO in place for a couple hours
at UTS, CXO, and IAH. Might be needed at HOU/SGR as well, but not
enough confidence to include them just yet. Once storms restart,
will be better able to determine what, if any, TEMPOs are needed
farther south.

Beyond that, looking for clearing and calmer conditions overnight,
but do have a few 09/10 placeholder lines just in case some
isolated spots of fog crop up. Don't have to get too much into
tomorrow's activity just yet, but do have a brief window for
streamer showers at LBX and GLS.

&&

.MARINE...
Issued at 359 AM CDT Wed Sep 7 2022

Isolated to scattered showers and thunderstorms will continue to
develop over the coastal waters early this morning. This activity
is expected to continue through the morning hours as an upper-
level disturbance moves over the region. Erratic/gusty winds and
lightning can be expected with any stronger storms. Similar
weather pattern will be possible on Thursday with showers and
thunderstorms mainly in the morning. Rain and storm chances will
be on the decrease towards the weekend and into the upcoming week
as weak frontal boundary moves through and a high pressure settles
in. Light and variable winds and low seas will continue through
early next week. Weak flow will allow for onshore winds in the
afternoon and evenings and offshore winds during the overnight and
morning hours thanks to the land/sea breeze circulation.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  93  72  91  69 /  30  10  20  10
Houston (IAH)			  93  73  91  72 /  40  30  30  20
Galveston (GLS)			  86  77  87  77 /  30  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...41
LONG TERM....05
AVIATION...25

In the hours before

Special weather statement, Sep 7, 12:19 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
119 PM CDT Wed Sep 7 2022

TXZ164-178-179-071845-
San Jacinto TX-Polk TX-Trinity TX-
119 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southwestern
Trinity, northwestern San Jacinto and west central Polk Counties
through 145 PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Sebastopol, or 18 miles northwest of Livingston, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Onalaska, Point Blank, Sebastopol, Lake Livingston State
Park, West Livingston and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3102 9538 3103 9518 3105 9509 3072 9477
      3060 9518
TIME...MOT...LOC 1819Z 337DEG 15KT 3092 9512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 7, 12:42 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
142 PM CDT Wed Sep 7 2022

TXZ164-178-179-071915-
San Jacinto TX-Polk TX-Trinity TX-
142 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of south central
Trinity, northwestern San Jacinto and southwestern Polk Counties
through 215 PM CDT...

At 141 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sebastopol, or 17 miles northwest of Livingston, moving south at 10
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Livingston, Onalaska, Point Blank, Goodrich, Lake Livingston State
Park, West Livingston and Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3096 9521 3095 9501 3061 9494 3063 9533
TIME...MOT...LOC 1841Z 006DEG 9KT 3088 9515

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 1:13 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
213 PM CDT Wed Sep 7 2022

TXZ177>179-199-200-072000-
San Jacinto TX-Walker TX-Northern Liberty TX-Polk TX-Montgomery TX-
213 PM CDT Wed Sep 7 2022

...Strong thunderstorms will impact portions of north central
Montgomery, San Jacinto, north central Liberty, southern Polk and
southeastern Walker Counties through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huntsville to near Coldspring to near Goodrich
to 9 miles south of Alabama-Coushatta Reservation. Movement was south
at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Livingston, Shepherd, New Waverly, Coldspring, Point
Blank, Goodrich, Lake Livingston State Park, West Livingston,
Huntsville State Park, Oakhurst, Segno, Romayor, Evergreen and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9473 3041 9470 3040 9478 3041 9509
      3051 9554 3082 9560 3073 9520 3070 9492
      3071 9463 3060 9456 3049 9454
TIME...MOT...LOC 1913Z 337DEG 5KT 3071 9558 3058 9519 3056 9491 3058
9468

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Sep 7, 1:16 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
216 PM CDT Wed Sep 7 2022

TXZ164-177-178-071945-
San Jacinto TX-Walker TX-Trinity TX-
216 PM CDT Wed Sep 7 2022

...A strong thunderstorm will impact portions of southwestern
Trinity, northwestern San Jacinto and east central Walker Counties
through 245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sebastopol, or 19 miles northeast of Huntsville, moving south at 10
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Point Blank, Riverside, Sebastopol and Oakhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3093 9536 3093 9523 3073 9518 3075 9542
TIME...MOT...LOC 1915Z 000DEG 7KT 3088 9530

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

The radar

The Houston radar (KHGX), 120 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Jacinto

When
September 7, 1:24 PM CST
Where
San Jacinto County, 1.91 mi ESE of Urbana
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.540, -94.940

Several trees were downed near the Wildwood Circle and Briarwood Dr area. Two homes sustained exterior damage, and one of the homes hat its roof partially peeled off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052034.